Format

Send to

Choose Destination
Can J Gastroenterol. 1999 Mar;13(2):155-8.

Acute pseudohepatitis in a chronic substance abuser secondary to occult seat belt injury.

Author information

1
University of British Columbia, Vancouver, Canada.

Abstract

Causes of a massive elevation in serum aminotransferases (aspartate aminotransferase [AST] and alanine aminotransferase [ALT]) in the substance-abusing patient include viral hepatitis and drug hepatotoxicity. A patient chronically addicted to injection heroin and cocaine presented to the emergency room in a confused state and was admitted to a medical ward with an AST of 4120 U/L, ALT 3820 U/L and right upper quadrant discomfort. Investigations for viral and hepatotoxic causes for the liver dysfunction revealed only hepatitis C seropositivity. A computed tomogram of the abdomen, however, revealed a significant contusion to the right lobe of the liver consistent with traumatic injury. A motor vehicle accident, in which the patient was wearing a seat belt, and which had occurred a few days before admission and had been thought to be minor, was the cause of the liver dysfunction. Significant blunt abdominal traumatic injuries are usually managed exclusively by surgical trauma units. This case underlines the need for medical specialists to be aware of hepatic contusion injuries and to have a high index of suspicion when investigating unexplained hepatocellular dysfunction in chronic substance abusers who have been in motor vehicle accidents.

PMID:
10203436
DOI:
10.1155/1999/864912
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center